Alert archive / Kansas / River Flood Warnings in 2020
River Flood Warning 28, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Jul 30, 2020, 10:59 PM CDT for Chase County, Kansas. It took effect at Jul 30, 2020, 11:15 PM CDT. It was in force for 34 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2020, 10:59 PM CDT (03:59 UTC)
- In effect from
- Jul 30, 2020, 11:15 PM CDT
- Expired
- Aug 1, 2020, 9:13 AM CDT
- In force
- 34 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Chase County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cottonwood River at Cottonwood Falls (CTWK1).
- Action stage
- 7 ft
- Minor stage
- 9 ft
- Moderate stage
- 11 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
535
WGUS43 KICT 310359
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
1059 PM CDT Thu Jul 30 2020
...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas...
Cottonwood River at Cottonwood Falls affecting Chase County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC017-311758-
/O.NEW.KICT.FL.W.0028.200731T0415Z-200801T1327Z/
/CTWK1.1.ER.200731T0415Z.200731T1200Z.200731T1927Z.NO/
1059 PM CDT Thu Jul 30 2020
The National Weather Service in Wichita, KS has issued a
* Flood Warning for
The Cottonwood River at Cottonwood Falls.
* From this evening until Saturday morning.
* At 10:30 PM Thursday the stage was 8.6 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise
to near 10.8 feet by Friday morning. The river will fall below
flood stage by early Friday afternoon.
* Impact...At 11.0 feet...Flooding occurs at Bates Park in Cottonwood
Falls and crop land along the river.
&&
FLD OBSERVED FORECAST 7 PM
Location STG STG DAY TIME Fri Sat Sun
Cottonwood Falls 9.0 8.6 Thu 10 PM 5.9 3.2 2.0
&&
LAT...LON 3839 9677 3848 9649 3832 9642 3824 9667
$$
Vaughan4 follow-up statements
283 WGUS83 KICT 311307 FLSICT Flood Statement National Weather Service Wichita KS 807 AM CDT Fri Jul 31 2020 ...The Flood Warning continues for the following rivers in Kansas... Cottonwood River at Cottonwood Falls affecting Chase County. For the Cottonwood River...including Florence, Cottonwood Falls, Plymouth...Minor flooding is forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should not attempt to drive around barricades or drive cars through flooded areas. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued this evening at 815 PM CDT. && KSC017-010115- /O.EXT.KICT.FL.W.0028.000000T0000Z-200801T1218Z/ /CTWK1.1.ER.200731T0716Z.200731T1230Z.200731T1818Z.NO/ 807 AM CDT Fri Jul 31 2020 ...The Flood Warning is now in effect until tomorrow morning... The Flood Warning continues for the Cottonwood River at Cottonwood Falls. * Until Saturday morning. * At 7:30 AM CDT Friday the stage was 9.4 feet. * Flood stage is 9.0 feet. * Minor flooding is occurring and minor flooding is forecast. * Recent Activity...The maximum river stage in the 24 hours ending at 7:30 AM CDT Friday was 9.4 feet. * Forecast...The river is expected to fall below flood stage this afternoon and continue falling to 1.1 feet Wednesday morning. * Impact...At 9.0 feet, Flooding of low-lying areas and crop land can be expected. * Flood History...This crest compares to a previous crest of 9.4 feet on 10/07/1967. && LAT...LON 3839 9677 3848 9649 3832 9642 3824 9667 $$ Metzger
808
WGUS83 KICT 311925
FLSICT
Flood Statement
National Weather Service Wichita KS
225 PM CDT Fri Jul 31 2020
...The flood warning continues for the following river in Kansas...
Cottonwood River at Cottonwood Falls affecting Chase County.
Cottonwood River near Plymouth affecting Chase and Lyon Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC017-010925-
/O.EXT.KICT.FL.W.0028.000000T0000Z-200802T0920Z/
/CTWK1.1.ER.200731T0716Z.200801T0600Z.200801T1520Z.NO/
225 PM CDT Fri Jul 31 2020
The Flood Warning continues for
The Cottonwood River at Cottonwood Falls.
* Until late Saturday night.
* At 1:30 PM Friday the stage was 10.3 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 10.9 feet by
early Saturday morning. The river will fall below flood stage late
Saturday morning.
* Impact...At 11.0 feet...Flooding occurs at Bates Park in Cottonwood
Falls and crop land along the river.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Sat Sun Mon
Cottonwood Fal 9.0 10.3 Fri 01 PM 10.5 4.7 2.9
&&
LAT...LON 3839 9677 3848 9649 3832 9642 3824 9667
$$
KSC017-111-010925-
/O.EXT.KICT.FL.W.0029.000000T0000Z-200802T1222Z/
/PLYK1.1.ER.200731T2337Z.200801T1200Z.200802T0022Z.NO/
225 PM CDT Fri Jul 31 2020
The Flood Warning continues for
The Cottonwood River near Plymouth.
* Until Sunday morning.
* At 2:00 PM Friday the stage was 31.6 feet.
* Flood stage is 32.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to
rise to near 33.2 feet by Saturday morning. The river will fall
below flood stage by Saturday evening.
* Impact...At 33.0 feet...More sections along Road A floods especially
at the low water crossings.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Sat Sun Mon
Plymouth 32.0 24.6 Fri 02 PM 33.2 20.1 13.5
&&
LAT...LON 3848 9649 3849 9636 3833 9636 3833 9642
$$
Martin988
WGUS83 KICT 010100
FLSICT
Flood Statement
National Weather Service Wichita KS
800 PM CDT Fri Jul 31 2020
...The flood warning continues for the following river in Kansas...
Cottonwood River at Cottonwood Falls affecting Chase County.
Cottonwood River near Plymouth affecting Chase and Lyon Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC017-011459-
/O.EXT.KICT.FL.W.0028.000000T0000Z-200802T0042Z/
/CTWK1.1.ER.200731T0716Z.200731T1830Z.200801T0642Z.NO/
800 PM CDT Fri Jul 31 2020
The Flood Warning continues for
The Cottonwood River at Cottonwood Falls.
* Until Saturday evening.
* At 6:38 PM Friday the stage was 9.8 feet and falling.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by
early Saturday morning.
* Impact...At 10.0 feet...Water covers fields and some rural roads
along the river. Low areas along the south bank at the gage site
begin to flood.
&&
FLD OBSERVED FORECAST 7 PM
Location STG STG DAY TIME Sat Sun Mon
Cottonwood Falls 9.0 9.8 Fri 7 PM 5.6 4.1 2.4
&&
LAT...LON 3839 9677 3848 9649 3832 9642 3824 9667
$$
KSC017-111-011459-
/O.EXT.KICT.FL.W.0029.000000T0000Z-200801T1800Z/
/PLYK1.1.ER.200801T0600Z.200801T0600Z.200801T0600Z.NO/
800 PM CDT Fri Jul 31 2020
The Flood Warning continues for
The Cottonwood River near Plymouth.
* Until Saturday afternoon.
* At 7:00 PM Friday the stage was 31.8 feet and slightly rising.
* Flood stage is 32.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage early
Saturday morning.
* Impact...At 32.0 feet...Minor flooding occurs along both banks. Road
A near the gage site becomes flooded especially south of the river.
&&
FLD OBSERVED FORECAST 7 PM
Location STG STG DAY TIME Sat Sun Mon
Plymouth 32.0 31.8 Fri 7 PM 23.4 16.6 8.7
&&
LAT...LON 3848 9649 3849 9636 3833 9636 3833 9642
$$002 WGUS83 KICT 011413 FLSICT Flood Statement National Weather Service Wichita KS 913 AM CDT Sat Aug 1 2020 ...The Flood Warning is cancelled for the following rivers in Kansas... Cottonwood River at Cottonwood Falls affecting Chase County. KSC017-011515- /O.CAN.KICT.FL.W.0028.000000T0000Z-200801T1413Z/ /None.N.UU.700119T1122Z.700119T1123Z.700119T1124Z.OO/ 913 AM CDT Sat Aug 1 2020 ...The Flood Warning for the Cottonwood River at Cottonwood Falls has been cancelled... The Flood Warning is cancelled for the Cottonwood River at Cottonwood Falls. * At 8:00 PM CDT Friday the stage was 7.9 feet. * Flood stage is 9.0 feet. * Recent Activity...The maximum river stage in the 24 hours ending at 8:00 PM CDT Friday was 10.3 feet. * Forecast...The river is expected to fall to 5.2 feet Thursday morning. && LAT...LON 3839 9677 3848 9649 3832 9642 3824 9667 $$ Metzger
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Jul 30, 7:16 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 30, 7:16 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Wichita KS 716 PM CDT Thu Jul 30 2020 .SHORT TERM...(This evening through Sunday night) Issued at 309 PM CDT Thu Jul 30 2020 Tonight: Anticipate area of showers in central KS to rotate across remainder of forecast area tonight. Locally heavy rain is likely given deep moisture and tropical rainfall rates. Opted to hold off on watch over the remainder of the area given higher flash flood guidance. Friday: 850MB moisture will continue to rotate across southeast KS throughout the day, so some there will likely be at least some diurnally modulated showers. Otherwise cooler air will offset increased insolation with temperature generally in the lower 80s. Showers should wane quickly by sunset. Saturday-Sunday: Trailing upper trough will move through later Saturday-Sunday, with another chance of showers/thunderstorms, mainly across the Flint Hills and then into southeast KS. Some diurnal modulation is likely. Temperatures will remain well below normal through the period. -Howerton .LONG TERM...(Monday through Thursday) Issued at 309 PM CDT Thu Jul 30 2020 No significant changes to initialization grids. Area will remain in northwest upper flow through the period, however overall pattern will be deamplifying. At some point, likely later in the period, there will be a chance for elevated early morning storms and also late evening storms rolling off the High Plains. Confidence on when this will start is low. -Howerton && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 650 PM CDT Thu Jul 30 2020 Challenges Showers and thunderstorms thru tonight MVFR/IFR ceilings LIFR ceilings possible at KCNU Widespread showers continue to impact central Kansas with scattered activity further to the south. Scattered thunderstorms over the Flint Hills are beginning to expand in coverage. Precipitation activity is expected to persist as the batch of rain and system in the northern portions of Kansas pushes to the south. Since widespread coverage is anticipated, this was kept in the forecast. Ceilings are staying in the MVFR category but flirting with IFR. This is expected to continue for all but KRSL and KGBD which should improve to VFR in the next few hours as drier air comes in. KSLN should follow a few hours later. This trend is expected for KHUT and KICT overnight. Models continue to suggest possible LIFR conditions for KCNU with the heavier rainfall that will move through overnight into early Friday. It was decided to incorporate it into this issuance but may need to be modified with the next issuance when they should be knocking on the doorstep. Clouds should start to break apart in the afternoon for the north central sites. The difficulties in this forecast were the longevity of the precipitation for each site and the respective lower ceilings. Therefore changes are expected depending on the trends and coverage of showers and thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 82 63 84 / 70 10 0 10 Hutchinson 64 81 60 84 / 70 10 0 10 Newton 66 81 61 84 / 70 10 0 10 ElDorado 67 81 61 83 / 80 20 0 10 Winfield-KWLD 67 82 62 83 / 60 20 0 10 Russell 60 82 59 84 / 30 0 0 20 Great Bend 61 80 59 83 / 50 0 0 10 Salina 64 82 61 84 / 60 10 0 10 McPherson 64 81 60 83 / 70 10 0 10 Coffeyville 70 82 63 84 / 60 40 10 10 Chanute 69 82 62 84 / 70 40 10 10 Iola 68 82 61 84 / 80 30 10 10 Parsons-KPPF 70 82 63 84 / 70 40 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ032-033-047>053. && SHORT TERM...PJH LONG TERM...PJH AVIATION...VJP
Hazardous weather outlook, Jul 30, 5:48 PM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 548 PM CDT Thu Jul 30 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-312300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 548 PM CDT Thu Jul 30 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Showers and thunderstorms with torrential rain may lead to localized flooding tonight. The greatest threat is across central Kansas where a flash flood watch has been posted. Thunderstorms across south central and southeast Kansas could produce localized wind gusts of 45 to 55 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers with pockets of heavy rain may linger across southeast Kansas Friday. A few thunderstorms are possible Saturday afternoon in central Kansas, which will move it southeast Kansas on Sunday. Widespread severe weather is unlikely. Storms could develop again in the predawn hours of Wednesday and linger into midday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight, however rainfall reports in excess of one inch would be appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Howerton
In the hours before
Special weather statement, Jul 30, 7:01 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
701 PM CDT Thu Jul 30 2020
KSZ070-071-095-310030-
Wilson KS-Greenwood KS-Woodson KS-
701 PM CDT Thu Jul 30 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Wilson County in southeastern Kansas...
Eastern Greenwood County in southeastern Kansas...
Woodson County in southeastern Kansas...
* Until 730 PM CDT.
* At 658 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 7 miles south of
Hamilton, or 7 miles northeast of Eureka...moving east at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Eureka, Yates Center, Toronto, Hamilton, Buffalo, Benedict, Climax,
Virgil, Coyville, Eureka City Lake, Eureka Airport, Toronto Lake,
Batesville, Fall River State Park, Fall River Lake and Cross
Timbers State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3757 9572 3767 9628 3803 9632 3806 9596
3804 9596 3804 9565
TIME...MOT...LOC 0001Z 271DEG 22KT 3788 9617
VAUGHANLocal storm report, Jul 30, 10:03 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1003 PM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN 3 NNW STRONG CITY 38.44N 96.56W
07/30/2020 M5.42 INCH CHASE KS MESONET
RAINFALL REPORT FOR THE LAST 6 HOURS
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:01 PM CDT | Special Weather Statement | ICT | Greenwood, Woodson | 29 min |
| Jul 31, 8:08 AM CDT | River Flood Warning | ICT | Chase, Lyon | 25 hr |
| Jul 31, 10:11 AM CDT | Areal Flood Warning | ICT | Chase, Marion | 25 hr |
Nearby
River Flood Warnings in Kansas, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.